Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 159, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2022, 7:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2022, 7:17 PM MST (02:17 UTC)
- Expired
- Aug 17, 2022, 8:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:28 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 1:28 PM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 128 PM MST Wed Aug 17 2022 .SYNOPSIS...Shower and thunderstorm chances will continue into next week with an uptick in activity starting as early as today into the weekend. The main threats will be strong gusty winds and heavy rainfall especially Friday and Saturday. Temperatures will be around normal today becoming 6-10 degrees below normal Friday into early next week. && .DISCUSSION...A low pressure system with tropical origin will impact the region through this weekend. This system was centered just west of the Texas Big Bend today and will track farther westward the next couple of days. Models were in good agreement with this low bringing deep moisture into the Desert Southwest as it moves closer and becomes stalled over NW Mexico/NRN Gulf of California this weekend. Rain chances and QPF values will be on a steady increase, with rainfall amounts peaking Friday into Saturday. ECMWF remained noticeably wetter than the GFS with the ECMWF ensemble QPF derived Extreme Forecast Index (EFI) highlighting Friday and especially Saturday for more widespread heavy rainfall amounts. This scenario would suggest a transition from a localized flash flooding threat to a longer term flooding impact for a few of the larger washes and mainstem rivers by early next week, if not sooner. Please refer to the hydrology section in this product for more details. For now, a Flash Flood Watch has been posted for Friday afternoon into Saturday night for all of SE AZ. Otherwise, high temperatures will hover below seasonable readings, especially Friday into the weekend. && .AVIATION...Valid through 19/00Z. ISOLD-SCT SHRA/TSRA are expected this through 18/07z. Stronger storms could lower CIGS to 5k-8k ft AGL, reduce visibilities in heavy downpours, and produce gusts of 40+ kts even if only in the vicinity of the terminal. Otherwise, clouds should remain at or above 10k ft AGL with winds following diurnal trends at speeds of 10kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through the end of the week with rounds of showers and thunderstorms expected each day. Primary threats include strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...A low pressure system with tropical origin was centered just west of the Texas Big Bend area today. This low will track westward bringing an influx of deep moisture to the region as early as today but more so Friday into the weekend. Models showed this low pressure system becoming stalled south of the International Border over Northwest Mexico/northern Gulf of California through the weekend. As this system moves closer, rain chances and rainfall amounts will be on the increase areawide, peaking late Friday and Saturday. While flash flooding will be a concern, mainstem rivers and larger washes will likely experience significant flows by Monday, if not sooner. The river forecast outlook, based on the latest QPF, still indicated a few river systems of concern such as the Gila River upstream from the San Carlos Reservoir. That said, conditions may transition from localized flash flooding to longer term flooding concerns. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch for all of Southeast Arizona late Friday morning through late Saturday evening, AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 17, 2:34 PM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Wed Aug 17 2022
AZZ501-502-172215-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
234 PM MST Wed Aug 17 2022
...A strong thunderstorm will impact portions of west central Pima
County through 315 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm over
Gu Vo, or 25 miles southeast of Ajo, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gu Vo, Organ Pipe Cactus National Monument and Kuakatch.
This includes the following highways...
Route 85 between mile markers 62 and 66.
Route 86 near mile marker 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3190 11259 3212 11283 3221 11255 3210 11244
TIME...MOT...LOC 2133Z 072DEG 9KT 3209 11261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CWRSpecial weather statement, Aug 17, 3:50 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 17 2022
AZZ502-503-515-172330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
350 PM MST Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...
At 349 PM MST, Doppler radar was tracking a strong thunderstorm over
San Miguel, or 24 miles south of Sells, moving southwest at 20 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Miguel, Choulic, Newfield, Coldfields, Sasabe and Hashan Chuchg.
This includes Route 286 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 11178 3164 11147 3147 11150 3160 11189
TIME...MOT...LOC 2249Z 057DEG 18KT 3158 11176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:59 PM MST | Areal Flood Advisory | TWC | Pima | 47 min |
| Aug 17, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 17, 6:58 PM MST | Dust Storm Advisory | TWC | Pinal | 92 min |
| Aug 17, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 17, 7:51 PM MST | Dust Storm Advisory | TWC | Pima | 45 min |
| Aug 17, 8:10 PM MST | Areal Flood Advisory | TWC | Pima | 80 min |
| Aug 17, 9:08 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 7 hr |
| Aug 17, 9:15 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 18, 1:30 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 18, 3:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 18, 3:33 PM MST | Special Weather Statement | TWC | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.